As an Amazon Associate, BariBuilder earns from qualifying purchases.
Ulcer After Gastric Sleeve
All major surgeries have some complication or degree of risk possibility. One of the complications after your sleeve gastrectomy are stomach ulcers. An ulcer after gastric sleeve can develop immediately after surgery or years after surgery.
Gastric sleeve ulcers are sores that result from irritation along the newly sleeved stomach lining. This healing tissue has broken down along the stapled sleeved lining of your stomach. When there is an infection, the area ends up being raw, sensitive, or bleeding. Similar physical sensations are compared to having a canker sore in your mouth. Less severe ulcer after gastric sleeve feels similar to a gnawing feeling in your stomach, where a more severe case leads to nausea and vomiting.
Stomach ulcers are the primary causes of nausea and vomiting for bariatric patients after surgery. The ulcer forms typically at the staple line because of its sensitive state that can become irritated after surgery.
There are many health factors that you can use to prevent the onset or worsening of stomach ulcers. Some causes you can control are discontinuing smoking, drinking caffeine and alcohol, and ceasing non-steroidal anti-inflammatory (NSAIDs.)
Drugs that are labeled as NSAIDs are Ibuprofen, Naproxen, Motrin, and Aleve. All of these over the counter drugs irritate the stomach lining, which increases inflammation of your gastric sleeve ulcer symptoms.
Steroids also affect the lining of your stomach and delay healing after gastric sleeve surgery. You should schedule an appointment with your bariatrician if these medications are causing trouble with your health. Your best option is to stop taking over the counter medications that may irritate your stomach, including all NSAIDs.
Another way to prevent increasing your chance of developing an ulcer is by stopping all smoking activities. Smoking affects the lining of the stomach because smoking reduces the amount of oxygen that gets to your stomach tissue that is trying to heal. Smoking prevents your stomach from healing correctly.
Another way you can prevent developing an ulcer is by limiting your alcohol consumption. Alcohol is risky after bariatric surgery because 80% of your stomach size is removed. Therefore you should be extremely cautious.
Without a normal-sized stomach, you can absorb alcohol much quicker, which will irritate your sleeve and the stitches trying to heal immediately after surgery. One way to visualize your sleeve and its relationship to alcohol are to imagine pouring rubbing alcohol on an open wound. This stinging irritation is the effect alcohol has on your newly sleeved stomach.
Limiting your consumption of caffeine is also crucial to improve your health after your gastric sleeve surgery. Caffeine acts as an irritant when it comes to ulcers. It would be best if you did not drink liquids with caffeine because caffeine increases inflammation in your stomach, which increases the symptoms of your ulcer.
Helicobacter pylori or H. pylori is a bacteria that lives in your stomach. This bacterium is caused by infected saliva and body fluids. H. Pylori bacteria irritates the stomach lining that leads to ulcer complications.
Common signs and symptoms of a gastric sleeve ulcer after bariatric surgery are abdominal pain, nausea, vomiting, blood in your vomit, or blood in your stool. Abdominal pain worsens with eating or drinking. Nausea, vomiting, or abdominal pain are not usual after bariatric surgery. You should speak with your bariatrician if you have any of these symptoms after surgery.
After speaking with your bariatrician and the problem is pursued, you will schedule an upper endoscopy. An endoscopy is where a small camera goes from your mouth to your stomach to investigate your symptoms more clearly. To decide the full extent of your health concerns, a biopsy may be performed during your endoscopy to assess your stomach's health state.
Gastric Sleeve Ulcer Treatments
If an ulcer is found, the usual treatment plan is prescribing anti-acid medication that you will be on for a prolonged time. The specific medicines prescribed are proton pump inhibitors or PPIs.
One conventional anti-acid medication prescribed is Carafate. This medication coats the lining of your stomach to help the stomach to heal and protect from any stomach acid. When NSAIDs cause an ulcer, Cytotec is used to improve your irritated stomach.
The worst-case scenario of an untreated ulcer is bleeding within your stomach. Ulcers cause significant bleeding within your stomach. You will be admitted to the hospital and given medications to stop the bleeding. If your bleeding does not end with medications, then surgery will be required to treat your ulcer. If you have lost too much blood, you will need a transfusion to replace the blood loss.
Another risk with ulcers is having a hole in your stomach, which, if left untreated, can lead to a severe infection, which leads to sepsis. Sepsis is extremely dangerous because your organs will begin to shut down and fail due to the infection. This gastric sleeve ulcer complication requires emergency surgery because a hole in your stomach is life-threatening.
My Experience with a Stomach Ulcer After Gastric Sleeve
I had my gastric sleeve surgery 23 months ago, and before my surgery, I experienced months of indigestion issues that resulted in periods of severe vomiting and nausea. I explained my experiences with my bariatrician, and we determined that I was not at risk of worsening my gastric sleeve ulcer symptoms after gastric sleeve surgery.
For almost two years, I have not had one indigestion issue or difficulty. I have followed my food plan, monitored my liquid intake, and promoted positive lifestyle habits to prevent any possible ulcer complications. The only instance where my health was uncomfortable after surgery was eating too fast or not waiting long enough between meals to begin drinking again.
Also, to keep my health in control and move in the right direction, I refrain from using any tobacco products, drinking alcohol, or using NSAIDs. I use acetaminophen or Tylenol when I have an ache or pain. I choose not to use any products that would irritate my sensitive stomach. I am mindful of my current health state and do not engage in any activity that would aggravate my condition or prevent my health progress.
Want to discuss this article or ask a question? Join our Facebook community of peers just like you.